Is there risk in delaying treatment?
May 28, 2008
I was diagnosed HIV+ in 2000. My CD4 count was around 700 and gradually declined to 500 and then mid 400. In the past year it has been fluctuating btwn 400 and 380. My viral load has remained steadily between 2500 and 3000. 2 weeks ago CD4 count was 309 and viral load 3000. My doctor recommends starting treatment but I want to delay for another month to see if CD4 count can improve with better diet and exercise. Will I be putting my health at risk, even when my viral load is so low?
Response from Dr. Young
Thanks for your post.
It's a common misconception that having a low viral load will 100%, definitely prevent CD4s from declining. It doesn't. All a low viral load does is predict a slower than average decline.
I don't think that waiting a month to start medications puts your health at any additional risk. That said, I'd doubt that better diet and exercise will improve your CD4 count significantly-- with a previous value of 380 and this one at 309, if I were in your shoes, either test would be my triggers to start on medications.
I hope this helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Muscle Ache A Symptom Of Acute HIV Infection?
- Is Sore On Penis A Symptom Of AIDS?
- Is Tingling Lips A Sign Of HIV?
- Muscle Ache Could I Have Acute HIV Infection
- Black Spots After Open Mouth Kissing Worried I Have HIV
- Pain In Urethra After Anal Sex Without Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.